|Year : 1995 | Volume
| Issue : 1 | Page : 54-55
Rakesh Bharti, SK Malhotra, Singh Manjit Bal, Shar
Source of Support: None, Conflict of Interest: None
This is an account of twenty eight years of sufferings of a young sikh agriculturist, who ultimately succumbed to chromoblastomycosis- a not so uncommon mycotic infection, despite the use of toxic (amphoterecin-B) and newer antimycotic drugs (ketoconazole). Involvement of face, small and large gut, larynx and trachea are the other highlights of this case.
Keywords: Chromoblastomycosis, Amphoterecin-B, Ketoconazole
|How to cite this article:|
Bharti R, Malhotra S K, Bal SM, Shar. Chromoblastomycosis. Indian J Dermatol Venereol Leprol 1995;61:54-5
| Introduction|| |
Chromoblastomycosis is a rare but not so uncommon mycotic infection and there had been few sporadic case reports. The success in treating this infection has been claimed by various modalities including toxic drugs like Amphoterecin-B and newer agents like Ketoconazole.[2-3] Here we are reporting the frustrating therapeutic outcome of a case of chromoblastomycosis with both of the above drugs.
| Case Report|| |
A 48-year-old male agriculturist from district Kapurthala of Punjab, was first admitted in the Skin and STD Department of Government Medical College, Amritsar, in june 1968, with crusted plaques on the face. Six years prior to his admission here, he had developed non-itchy reddish papules on right cheek which went on increasing in number and coalascd to form a coin shaped plaque. Subsequently, other areas of face like forehead, nose, right lower eyelid, left upper eyelid and even both hands, dorsum of right foot were also affected. A tentative diagnosis of lupus vulgaris based on the histopathology report was made and the patient was put on the routine anti-tubercular treatment. This treatment continued for one year without any relief, A repeat biopsy in 1969 to review the earlier diagnosis revealed a fungal infection with coloured spores and the culture showed the growth of Hormodendrum pedrosi. The patient was put first on Injection Ranodin (Potassium Iodide), without any relief, to be followed by ten intralesional injections of Amphoterecin-B, causing relief. This case then was reported by Kumar & Sarin. The relief so achieved by I/L Amphoterecin-B was not to last long however and in 1971, the patient was readmitted in the skin ward with aggrevation of the previous lesions. Amphoterecin-B, in a dosage built up gradually from 0.1 mg/Kg, keeping a check on hepato-renal and bone marrow parameters, by I/V infusion, this time led to a partial recovery, when the patient left the hospital against medical advise, for want of money to purchase the drug. After this he was admitted a dozen times, he got partial relief with amphotericin-B each time. In span of twenty odd years, he developed a number of complications too. In March 1978, he developed subacute intestinal obstruction due to an intra-abdominal mass in relation to the small and large gut in the ileocaecal region. This mass was found to be due to the same fungus as was earlier detected in the skin biopsy, after pathological and culture examinations. In February 1987, the patient developed respiratory distress of an acute nature and had to undergo an emergency tracheostomy in the ENT ward. The blockade in the respiratory passages was found to be due to an irregular brownish mass at the level of second and third tracheal rings. Fungal spores were detected in the granulation tissue of this mass as well. A direct larygoscopy subsequently showed more brownish masses in the subglottic region of larynx and adjoining upper part of trachea. These masses were also removed surgically and the patient put on amphoterecin B, in full therapeutic dose this time and decanulation of tracheostomy done after 4 weeks. The failure of treatment this time, forced us to put the patient on ketoconazole, but even this in 200 mg O.D. dose for three years, failed to stop the further progression of the disease process and in 1989, before finally succumbing to the fungus in 1990 due to a cardiorespiratory failure, the patient developed new cauliflower-like growths in the supraorbital region and chin on the face, thighs and in the larynx. No side effects were, however, noticed with ketoconazole for three years, but amphoterecin-B used to cause fixed drug eruptions, whenever it was given
| Discussion|| |
Chromoblastomycosis, usually occurs on hands, feet and legs, but in the present case, the primary involvement of face was unusual. Although confined to skin and subcutaneous tissue, the hematogenous and lymphatic dissemination of the mycotic infection ending fatally has been documented in rare cases. Involvement of small and large gut and larynx and trachea ending fatally in our cases also points to a hematogenous spread of the fungus. Intralesional or systemic administration of amphoterecin-B, surgery flucytosine, calciferol with or without potassium iodide and INH has produced better results than ketoconazole, KI alone, thiabendanole and topical heat and X-ray therapy. Newer imidazoles like posoconazole, thioconazole, sulconazole and butaconazole are still under investigation. Variable results with ketoconazole in chromoblastmycosis have been reported. In our case, however, both amphoterecin-B and ketoconazole failed to halt the progression of the fungus.
| References|| |
|1.||Thomas C, Job CK, Hardley GC. Chromomycosis. Ind J Med Sci 1975;11:507-3. |
|2.||Cuec LC, Wroclawski EL, Sampio SA. Treatment of paracoccidiomycosis, candidiasis, chromomycosis, lobomycosis and mycetoma with ketoconazole. Int J Dermatol 1980;19:405-8. |
|3.||South DA, Brass C, Stevens DA. Chromohyphomycosis, treatment with ketoconazole. Arch Dermatol 1981;117:311-2. [PUBMED] |
|4.||Kumar K, Sarin RC. Chromoblastomycosis. Ind J Dermatol Venerol Leprol 1978;5:310-4. |
|5.||Verma KC, Chaudhary SD, Chugh TD, et al. Chromomycosis-a case report. Ind J Dermatol Venerol Leporl 1977;43:35-7. |
|This article has been cited by|
||Chromoblastomycosis in India
| ||Sharma, N.L., Sharma, R.C., Grover, P.S., Gupta, M.L., Sharma, A.K., Mahajan, V.K. |
| ||International Journal of Dermatology. 1999; 38(11): 846-851 |